Dense Fog, Page
- When
- September 24, 3:00 AM EST to 7:00 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA and SHD reported visibilities of one quarter mile or less.
High pressure sprawled over the Mid-Atlantic resulted in light winds. This combined with mostly clear skies led to patchy dense fog formation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure sprawled over the Mid-Atlantic resulted in light winds. This combined with mostly clear skies led to patchy dense fog formation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 24, 2:59 AM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT THU SEP 24 2015
.SYNOPSIS...
HIGH PRESSURE REMAINS TO THE NORTH THROUGH SATURDAY WHILE LOW
PRESSURE LINGERS TO THE SOUTH. THE LOW WILL MOVE NORTHEAST SUNDAY
INTO THE START OF THE COMING WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SIMILAR SYNOPTIC SETUP TO THE
PREVIOUS DAYS WITH THE REGION REMAINING POSITIONED AT THE SOUTHERN
PERIPHERY OF HIGH PRESSURE. WITH THE HIGH STRENGTHENING THE PAST 24
HOURS...IT HAS WORKED TO SUPPRESS A DISORGANIZED AREA OF LOW
PRESSURE FROM OFF THE COAST OF THE CAROLINAS SOUTH TO NEAR FLORIDA
NOW. AS SUCH...EXPECTING DRY CONDITIONS TODAY THRU MOST OF THE
COMING NIGHT. HIGH LVL CLOUDS DECK FROM THE LOW SPLITTING THE CWA
FROM SW TO NE EARLY THIS MORNING...BUT WILL SCATTER OUT FOR MOST
OF THE AREA BY THIS AFTN. PATCHY FOG DEVELOPING AS OF 06Z OBS IN
AREAS WHERE THE CLOUDS HAVE ALREADY RETREATED...WITH ISOLATED
DENSE SPOTS.
THOUGH FURTHER SOUTH...THE LOW HAS ENOUGH INFLUENCE WITH THE HIGH TO
GENERATE A TIGHT ENOUGH PRESSURE GRADIENT TO RESULT IN NE FLOW
PUSHING INTO THE TEENS AFTR DAYBREAK AND ON THRU THE COMING NIGHT.
HIGH TEMPS ONCE AGAIN WILL BE MAINLY IN THE 70S...WITH DC/BALTIMORE
METROS REACHING 80.
GENERAL CONSENSUS AMONGST THE 00Z MODELS...BOTH GLOBAL AND
MESOSCALE...SHOWING ANY PCPN HOLDING OFF TILL 06Z...WITH LIGHT AMTS
REACHING THE SOUTHERN FRINGE OF THE CWA BY 12Z FRI. AS SUCH...HAVE
DRY THRU MIDNIGHT...WITH SLIGHT CHC POPS THE SECOND HALF OF THE
NIGHT. INCREASED CLOUD COVER AND ELEVATED WINDS WILL AID IN KEEPING
LOW TEMPS A FEW DEGREES WARMER THAN THE PREVIOUS NIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE AFOREMENTIONED SFC LOW WILL
SLOWLY DRIFT TO THE N AND W FRI WHILE A CLOSED UPPER LVL LOW
DRIFTS FROM THE SE SLOWLY TO THE NORTH. AS THE HIGH PUSHES
FURTHER SOUTH...WINDS SHIFT TO A MORE ENE...ALMOST DIRECTLY ELY
FLOW...WHICH WILL WORK TO INCREASE MOISTURE LVLS...ESP IN THE
LOWER LVLS. WLY FLOW ALOFT NEAR THE MASON-DIXON WILL KEEP THE MID
LVLS MAINLY DRY FRI...WHILE FURTHER SOUTH INTO CENTRAL VA...CLOSER
TO THE CLOSED LOW...WINDS BECOME SLY. THE SETUP MAKES DETERMINING
THE NORTH EDGE OF THE PCPN SHIELD A BIT TRICKY DURING THE DAY
FRIDAY...WITH THE 00Z GFS BEING MUCH MORE PROGRESSIVE AND HEAVIER
WITH THE PCPN WHILE THE ECMWF AND NAM STAY MORE CONSERVATIVE. AS
SUCH...WILL GO WITH MODEL CONSENSUS AND KEEP THE BULK OF THE PCPN
FOR MOST OF THE DAY OVER THE SOUTHERN HALF OF THE CWA...WHERE
UPPER LVL FORCING FROM MULTIPLE SHORTWAVES ROUNDING THE NORTHERN
EDGE OF THE CLOSED LOW ALONG WITH A DEVELOPING LLJ ENHANCES THE
CONVECTIVE POTENTIAL. THE HEAVIEST OF THE RAIN DOES LOOK TO STAY
WELL SOUTH OF THE AREA CLOSER TO THE BOTH THE SFC AND UPPER LVL
FORCING.
FOR AREAS FROM A WINCHESTER TO DC LINE AND NORTH...LOOKING TO
REMAIN DRY FOR FRIDAY. AREAS NEAR THE METRO COULD SEE LIGHT RAIN
OR EVEN DRIZZLE LATE IN THE DAY. BETTER CHC FOR PCPN PUSHING NORTH
OF THIS LINE LOOKS TO BE FRI NIGHT WITH THE ELY FLOW FINALLY
MOISTENING THE COLUMN ENOUGH TO PRODUCE LIGHT RAIN. ALL THE MODELS
ALSO SUGGEST THE PASSING OF A SHORTWAVE OVERNIGHT FRIDAY WHICH
COULD AID IN TRIGGERING SOME RAIN SHOWERS. THE PCPN POTENTIAL
COVERS THE ENTIRE CWA BY 12Z SAT AS THE CLOSED LOW LIFTS FURTHER
NORTH INTO THE OH RIVER VALLEY AND E-NE FLOW KEEPS THE LOW-MID
LVLS MOIST. WILL MAINTAIN LIKELY POPS OVER THE
PIEDMONT/SHENANDOAH VALLEY...WHERE UPSLOPING SHOWERS OFF THE ELY
FLOW WILL PERSIST...TO SLIGHT CHC ALONG THE MASON-DIXON LINE.
CONFIDENCE EXISTS WITH THE PCPN OVER THE SOUTHERN AREAS...BUT
STILL MODERATE UNCERTAINTY ON HOW QUICKLY THE PCPN PUSHES NORTH.
TEMPS ON THE COOLER SIDE...AS COMPARED TO THE THE PREVIOUS
DAYS...FOR BOTH FRI AND SAT ON THE E WIND. HIGH TEMPS GENERALLY IN
THE 70S...WHILE LOWS IN THE 50S. THE GUIDANCE SPREAD FOR TEMPS WAS
GREAT...MOSTLY AS A RESULT OF THE EXTENT OF THE PCPN. THUS COULD SEE
TEMPS A FEW DEGREES COOLER EVEN IF THE GFS SOLUTION COMES MORE INTO
FRUITION.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFF THE NEW ENGLAND COAST WHILE
LOW PRESSURE MOVES NORTH ALONG THE EAST COAST SUNDAY. A TIGHT
PRESSURE GRADIENT BETWEEN THESE TWO SFC FEATURES WILL LIKELY BE
ACROSS THE MID-ATLANTIC COAST. NORTHEAST WINDS SHOULD BE BREEZY
SUNDAY. RAIN WILL LIKELY BE ENDING SUNDAY INTO MONDAY AS THE SFC LOW
DEPARTS TO THE NORTHEAST. RAINFALL AMTS WILL SHOULD BE LIGHT WITH
THE POTENTIAL OF HIGHER AMTS ON THE EASTERN SLOPES. RAINY AND BREEZY
CONDITIONS ON SUNDAY WILL LEAD TO TEMPS IN THE 60S WEST OF THE BLUE
RIDGE AND LOW TO MID 70S ELSEWHERE. HIGH PRESSURE WILL MOVE BACK
INTO THE REGION FOR THE START OF THE WORK WEEK. ZONAL FLOW ALOFT
WILL LEAD TO MOSTLY DRY CONDITIONS FOR THE FIRST PART OF THE WEEK.
TEMPS WILL LIKELY REBOUND INTO THE MID TO UPPER 70S AND LOW 80S BY
MID-WEEK.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS FOR THE TAF PERIOD. LOW CONFIDENCE OF BRIEF PERIODS
OF FOG AT KMRB THIS MORNING...AND THEN AGAIN TONIGHT. DRY
WX...WITH NE FLOW AROUND 10 KTS EXPECTED DURING THE DAY. OCNL
GUSTS 15-18 KTS ALSO PSBL MIDDAY.
WINDS DROP BELOW 10 KTS TONIGHT BEFORE INCRSG FROM THE E ON FRI.
EXPECT MVFR CIGS TO MOVE IN LATE TONIGHT AS WELL...BETWEEN 10-14Z.
LOW CONFIDENCE ATTM OF SEEING IFR CIGS. THE LOWER CIGS WILL REMAIN
IN PLACE FRI INTO SAT...WITH A PSBL REPRIEVE BACK TO VFR
CONDITIONS BY SAT AFTN. EXPECT CONDITIONS TO DROP AGAIN SAT NIGHT.
WINDS E-NE FRI THRU SAT NIGHT.
SUB-VFR CONDITIONS POSSIBLE SUNDAY INTO MONDAY. BREEZY NORTHEAST
WINDS EXPECTED SUNDAY.
&&
.MARINE...
SCA IN EFFECT FOR THE MID CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
ZONES BEGINNING THIS MORNING...WITH THE REMAINING ZONES OF THE BAY
AND SURROUNDING WATERS UNDER A SCA BY THIS AFTN. INCRSG NE FLOW
EXPECTED AFTR DAYBREAK...WITH GUSTS UP TO 20 KTS PSBL. AS HAS BEEN
NOTED THE PAST COUPLE OF DAYS...GUSTS COULD BRIEFLY DROP BELOW SCA
CRITERIA...BUT NOT FOR LONG ENOUGH TO WARRANT A DROP IN THE SCA.
THE SCA REMAINS IN EFFECT TONIGHT INTO FRI WITH INCRSG ELY FLOW.
HAVE ADDED IN THE UPPER TIDAL POTOMAC ZONES ON FRIDAY AS WELL.
THE SCA CONTINUES FRIDAY NIGHT AND WILL MOST LIKELY NEED TO BE
EXTENDED THRU SAT NIGHT. LOW PRESSURE WILL MOVE EAST OF THE WATERS
SUNDAY INTO MONDAY. BREEZY NORTHEAST WINDS WILL LIKELY LEAD TO
SCA CONDITIONS ON THE WATERS DURING THIS TIME.
&&
.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR ANNE ARUNDEL COUNTY
UNTIL 5 AM. MINOR FLOOD LVLS HAVE BEEN MET...BUT ARE EXPECTED TO
DROP BELOW BY 5 AM. MINOR FLOOD LEVELS MAY BE MET AT ST MARYS AND
CALVERT COUNTY DURING THE NEXT COUPLE OF HIGH TIDE CYCLES DUE TO
PERSISTING EAST-NORTHEAST WINDS KEEPING THE ANOMALIES RUNNING
HIGH...ALONG WITH INCRSG ASTRONOMICAL TIDES.
NORTHEAST WINDS CONTINUE THROUGH THIS WEEKEND WITH COASTAL FLOODING
THREATS CONTINUING. THE THURSDAY MORNING HIGH TIDE IS THE
LESSER...SO MINOR FLOODING MAY NOT OCCUR. HOWEVER...MINOR COASTAL
FLOODING IS LIKELY FROM THURSDAY NIGHT INTO THE WEEKEND FROM
ANNAPOLIS SOUTH TO SAINT MARYS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 5 AM EDT EARLY THIS MORNING FOR
MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT FRIDAY
FOR ANZ530>534-537>543.
&&
SYNOPSIS...HAS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...HAS
AVIATION...SEARS/HAS
MARINE...SEARS/HAS
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 757 PM EDT WED SEP 23 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 757 PM EDT WED SEP 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 757 PM EDT WED SEP 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
LUA and SHD reported visibilities of one quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599327.